This afternoon we had some high profile visitors at work, a group of people from BBC Children in Need who help fund our go kart project. They came to meet the young people and see the work they help us do.
The Chair of Children in Need was interested in seeing our other projects so, along with my support worker, I took her to see all three sites. As we walked around the nature garden the alarm on my phone went off to remind me to take my regular medication. We paused the tour and my support worker gave me the tablet. I bit it in half as I always do because I need to take only half of it. When I passed the second half back to her she looked confused and said, ‘You didn’t need to bite it, it’s only 2mg.’ Panic surged through me as I realised the medication I’d taken was the wrong one.
In addition to the regular medication I take every day, I have another pill I can take when I’m having a particularly bad ‘ticcing fit’. I’ve written before about the powerful effect these two medications have on me if I take them together. I get sleepy, giggly and find simple words like salad, sand or penguins hilarious.
Because of the strong side effects I only take the extra medication when I’m in pain or distress. But this afternoon I’d taken it accidently, right in the middle of an important meeting, and I knew I had only ten minutes before my professionalism would give way to laughter.
I quickly arranged for a colleague to take over the tour and got back to my wheelchair just moments before I disintegrated into giggles.
Getting medication wrong can have serious consequences, and despite how difficult this made the rest of my afternoon, I’m glad it ended in laughter not tears.
Is this a new support worker, to get your meds mixed up like that?
I think my main medication problem is that I don’t always remember whether I’ve taken my tablets, so then there’s the question of whether to find out by waiting to see when they’ve kicked in or risking taking too much. Setting alarms and using a weekly planner tablet box have helped.